Puerto Rico, 2020

Rip Current in Puerto Rico, May 31, 2020

May 31, 2020 · NWS SJU · 1 event in 1 county or zone

A 47-year-old male drowned while attempting to rescue two people who were caught in a rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A 47-year-old male drowned while attempting to rescue two people who were caught in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 31, 3:59 PM AST, 1 hour 1 minute earlier.

Area forecast discussion, May 31, 3:59 PM AST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
359 PM AST Sun May 31 2020

.SYNOPSIS...A light to moderate east to southeast surface wind
flow will prevail through early this week, turning moderate to
locally fresh by the second half of the workweek. Although
relatively drier and stable weather conditions will dominate the
local weather conditions, favorable conditions aloft and local
effects will support limited afternoon convection with a slight
chance for thunderstorm development across the interior and
western sections of Puerto Rico each afternoon. Mostly clear skies
and hazy conditions with a slight chance of isolated shower
activity will prevail elsewhere.

&&

.SHORT TERM...Tonight through Tuesday...

Saharan dust and drier than normal air is the story for the short
term period. However, showers and thunderstorms are still possible,
particularly for western Puerto Rico each afternoon. Currently a
trough of low pressure at mid to upper levels resides over the
region, and though it is moving off to the northeast, another will
replace it by Tuesday. Very cold air aloft associated with these
features, with 500mb temperatures of around -8 to -10C, will
definitely help to produce showers and thunderstorms each afternoon.
At low levels, a surface high resides to our east over the central
to east Atlantic, resulting in east-southeasterly winds and warm
temperatures at low levels. CAPE is above 2000 J/kg each afternoon
in the short term, yet moisture is lacking, and will be below
average for at least a few days

To summarize our weather for the next few days, today more showers
and isolated thunderstorms will continue to develop in western
Puerto Rico. Frequent lightning will be a threat with these storms,
like the past few days. Only isolated showers and mostly fair
weather will occur for everyone overnight and into tomorrow morning.
Tomorrow afternoon tells a similar story, except conditions will be
even more favorable for stronger storms, given divergence aloft from
the next upper-level trough moving in. The winds turn a bit more to
the south, meaning the showers will more likely form in northwest PR
rather than west-central PR. Lightning will again be a threat, as
well as some possible localized flooding, However, low-level winds
are expected to be at or above 10 knots, which should help storms to
keep moving along towards the north and east, and not stall in one
place. Tuesday, even drier air filters in, though showers and weaker
thunderstorms will still be a threat for western Puerto Rico.

.LONG TERM...Wednesday through Sunday...

.FROM PREV DISCUSSION... /issued 457 AM AST Sun May 31 2020/

Latest model guidance continued to suggest that the polar trough
will be reinforced across the western Atlantic and become amplified
while sinking southwards across the northeast Caribbean through Friday.
This will favor cooler temps aloft with the 500 mb temperatures
ranging between -8 to -10 degree Celsius. This instability aloft
along with moisture accompanying a tropical wave, will affect the
region through Wednesday and increase low level moisture pooling
and convergence. Therefore increased potential for more frequent
early morning and afternoon showers and thunderstorm development
can be expected across the islands and coastal waters at least
through Thursday. Some explosive and enhanced convection with heavy
rainfall will remain possible over portions of the islands each
afternoon but especially over parts of Puerto Rico.

By Thursday through the end of the work week, a surface high pressure
ridge will spread across the central and northeast Atlantic to
increase the easterly trade winds. This will tighten the local
pressure gradient over the forecast area and increase the trade
winds, resulting in somewhat breezy conditions over the islands.
Therefore expect more frequent passing shower activity over the
east coastal areas of the islands and surrounding waters during
the overnight and early morning hours. The aforementioned upper
trough (TUTT) is expected to lift northeastward across the islands
by Friday, accompanied by a jet segment which should again destabilize
the upper levels during the afternoon. This feature along with available
moisture will increase the chance for isolated areas of enhanced
afternoon thunderstorms mainly over the west sections of Puerto
Rico. A gradual improvement is forecast by the weekend and latter
part of the period as the upper trough pulls away, and the pressure
gradient relaxes while local winds become more east northeast on
Sunday then more east southeast by Monday and Tuesday.

&&

.AVIATION...VFR conditions expected thru the fcst period. Hazy
skies will continue the rest of today with JSJ reporting 9SM vis.
SHRA/TSRA will develop over the interior/west PR thru 31/23z, as
well as downwind from the USVI. The activity is not expected over
the terminals but there is a slight possibility to produce brief
tempo MVFR at TJMZ and/or TJBQ. Winds will continue from the E-ESE
at 10 to 17 knots with higher gusts and sea breeze variations,
becoming calm to light and vrb aft 31/23z.

&&

.MARINE...Seas up to 5 feet will continue across the regional
waters. East to southeast winds up to 15 knots will prevail
through Tuesday, increasing to 15-20 knots by the second half of
the workweek. A moderate risk of rip currents will continue
across most of the northern and some eastern and southern beaches
of the islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  79  91 /  30  50  30  30
STT  79  87  79  88 /  40  10  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM..............DS
LONG TERM/PUBLIC DESK...ICP
Hazardous weather outlook, May 31, 4:30 AM AST, 12 hours 30 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
346 AM AST domingo 31 de mayo de 2020

AMZ710>745-PRZ001>013-010745-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
346 AM AST domingo 31 de mayo de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
vientos en rafagas breves esta tarde a traves de sectores del
noroeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Viento...Vientos sostenidos en exceso de 20 mph (17 nudos) a traves
de las aguas costeras del Atlantico.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para algunas playas del norte y este de Puerto Rico, Culebra y el
este de Vieques.

.Dias dos hasta el siete...lunes a sabado

El riesgo moderado de corrientes marinas continuara durante los
proximos dias, extendiendose hacia la mayoria de la costas para el
jueves. Existe el potencial de aguaceros y tronadas aisladas para
cada tarde. Se espera que el viento se torne mas fuerte desde
tarde el miercoles hasta finales de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores, sin embargo, se
recomienda a los observadores individuales que reporten inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-010745-
San Tomas, San John y Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
346 AM AST domingo 31 de mayo de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia uno...Hoy y esta noche

.Corrientes marinas...Existe riesgo moderado de corrientes marinas para
todas las playas de Santa Cruz y el norte y oeste de San Thomas.

.Dias dos hasta el siete...lunes a sabado

Riesgo moderado de corrientes marinas continuara durante la semana,
extendiendose hacia el resto de las playas para finales de semana.
Se esperan vientos mas fuertes tarde el miercoles hasta el resto de
la semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores.

In the hours before

Special weather statement, May 31, 1:33 PM AST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service San Juan PR
133 PM AST Sun May 31 2020

PRZ009-010-311900-
Mayaguez and Vicinity-Western Interior-
133 PM AST Sun May 31 2020

...A STRONG THUNDERSTORM IS OVER LAS MARIAS AND...ANASCO
MUNICIPALITIES...

At 132 PM AST, a strong thunderstorm was located near Anasco, moving
north at 5 mph. Winds in excess of 30 mph are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1831 6706 1830 6704 1828 6704 1826 6697
      1827 6696 1825 6691 1819 6690 1821 6696
      1819 6701 1822 6708 1825 6711 1824 6712
      1826 6714 1826 6718 1829 6719 1831 6722
      1832 6712
TIME...MOT...LOC 1732Z 161DEG 6KT 1828 6709

cam
Special weather statement, May 31, 1:51 PM AST, 3 hours 9 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
133 PM AST DOMINGO 31 de mayo de 2020

PRZ009-010-311900-
Mayaguez y vecindad-Oeste interior-
133 PM AST domingo 31 de mayo de 2020

...FUERTE TRONADA AFECTANDO LOS MUNICIPIOS DE LAS MARIAS Y ANASCO...

A las 132 PM AST, una fuerte tronada fue localizada cerca de Anasco,
y moviendose a 5 mph hacia el norte. Vientos en exceso de 30 mph son
posibles con este tronada. Lluvia torrencial esta ocurriendo con
esta tronada y podria causar inundaciones localizadas. No maneje su
vehiculo a traves de carreteras inundadas.

Relampagos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los relampagos pueden caer a 10 millas de distancia de la
tronada. Busque un lugar seguro dentro de un edifico o su vehiculo.

CAM
Special weather statement, May 31, 3:29 PM AST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service San Juan PR
329 PM AST Sun May 31 2020

PRZ009-312015-
Western Interior-
329 PM AST Sun May 31 2020

...A STRONG THUNDERSTORM WILL AFFECT UTUADO AND NEARBY
MUNICIPALITIES...

At 328 PM AST, a strong thunderstorm was located over Utuado. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1834 6672 1832 6672 1832 6666 1833 6665
      1831 6661 1817 6667 1820 6684 1832 6685
      1833 6683 1832 6682 1832 6677 1835 6673
TIME...MOT...LOC 1928Z 240DEG 0KT 1827 6676

DSR
Special weather statement, May 31, 3:33 PM AST, 1 hour 27 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
329 PM AST domingo 31 de mayo de 2020

PRZ009-312015-
Oeste interior-
329 PM AST domingo 31 de mayo de 2020

...FUERTE TRONADA AFECTARA UTUADO Y MUNICIPIOS CERCANOS...

A las 328 PM AST, una fuerte tronada fue localizada sobre Utuado. La
tronada esta moviendose casi estacionaria.

Vientos en exceso de 30 mph son posibles con este tronada.

Lluvia torrencial esta ocurriendo con esta tronada y podria causar
inundaciones localizadas. No maneje su vehiculo a traves de
carreteras inundadas.

Relampagos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los relampagos pueden caer a 10 millas de distancia de la
tronada. Busque un lugar seguro dentro de un edifico o su vehiculo.

LAT...LON 1834 6672 1832 6672 1832 6666 1833 6665
      1831 6661 1817 6667 1820 6684 1832 6685
      1833 6683 1832 6682 1832 6677 1835 6673
TIME...MOT...LOC 1928Z 240DEG 0KT 1827 6676

DSR

Event by event

1 rip current. Local standard time, as filed.

Rip Current, North Central

When
May 31, 5:00 PM AST
Where
North Central forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 47-year-old male drowned while attempting to rescue two people who were caught in a rip current in Dorado.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, North Central2020-05-3147MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2020Every state in 2020This day in weather historyWarnings in Puerto Rico, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954719.